Georgia, 2008Flash Flood in Georgia, April 3, 2008
April 3, 2008 · NWS CHS · 1 event in 1 county or zone
A strong high pressure wedge in the lee of the Appalachians in combination with a trough of low pressure off the coast of the southeast United States, resulted in numerous showers and thunderstorms along with heavy rainfall across portions of southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure wedge in the lee of the Appalachians in combination with a trough of low pressure off the coast of the southeast United States, resulted in numerous showers and thunderstorms along with heavy rainfall across portions of southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 3, 9:54 AM EST, 6 minutes earlier.
Area forecast discussion, Apr 3, 9:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 AM EDT THU APR 3 2008
.SYNOPSIS...
A HIGH PRES SURFACE WEDGE OVER THE FORECAST AREA WILL GRADUALLY
WEAKEN TODAY AS A COASTAL WARM FRONT APPROACHES FROM THE S AND SE.
THE FRONT WILL LIFT N OF THE AREA BY LATE TONIGHT AS ATLC HIGH
PRES EXPANDS ACROSS FLORIDA AND SOUTHERN GEORGIA FRI. A COLD
FRONT WILL PUSH THROUGH THE REGION LATE SAT. HIGH PRES WILL RETURN
FOR EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THURSDAY MORNING...THE SURFACE FRONT WAS LOCATED WELL S/W OF THE
FORECAST AREA...AND A WEDGE OF HIGH PRESSURE WAS FIRMLY
ESTABLISHED WITH WIDESPREAD CLOUDS ACROSS THE REGION. ISENTROPIC
ASCENT DIAGNOSED WITHIN THE 295-300K LAYER...ELEVATED
INSTABILITY...PWATS AROUND 1.5 INCHES AND RELATIVELY WEAK/ZONAL
STEERING FLOW WERE CONTRIBUTING TO SLOW MOVING...BACKBUILDING/
TRAINING CONVECTION WITH LOCALLY HEAVY RAINFALL. THE FOCUS OF
SHOWERS/ISOLATED THUNDERSTORMS...WITH COVERAGE SUFFICIENT TO
JUSTIFY CATEGORICAL POPS ACROSS ALL BUT FAR SOUTHERN
COUNTIES...WILL SLOWLY SHIFT NORTH TODAY. THIS SLOW EVOLUTION WILL
MAINTAIN HIGH POPS AND THE THREAT FOR LOCALLY EXCESSIVE RAINFALL
INTO AT LEAST MID AFTERNOON.
MEANWHILE...LATEST MODEL GUIDANCE SUGGESTS THAT THE WEDGE WILL
GRADUALLY WEAKEN WITH TIME TODAY...ALLOWING SOME TEMPERATURE
RECOVERY. HOWEVER...AS OF LATE THURSDAY MORNING LOW LEVEL COOL
AIR WAS SO FIRMLY ESTABLISHED THAT THE PROSPECTS FOR A SIGNIFICANT
WARM UP APPEAR LIMITED. THUS...LOWERED HIGH TEMPERATURES
SIGNIFICANTLY ACROSS THE REGION. ADJUSTMENT STILL ALLOWS
TEMPERATURES TO RECOVER INTO THE 60S NORTH AND 70S SOUTH.
HOWEVER...TEMPERATURES MAY STRUGGLE TO REACH EVEN ADJUSTED VALUES
IN MANY LOCATIONS...POSSIBLY HOLDING IN THE 50S ACROSS THE
NORTH...AND HIGH TEMPERATURES MAY ACTUALLY OCCUR AFTER DARK AS A
WARM FRONT ADVANCES NORTH.
IF THE SURFACE BOUNDARY ADVANCES AS A WARM FRONT INTO S/SW
COUNTIES THIS AFTERNOON...INCREASED INSTABILITY AND ENHANCED LOW
LEVEL HELICITY NEAR THE BOUNDARY COULD SUPPORT A LOW END SEVERE
THUNDERSTORMS THREAT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
MODELS INDICATE THE COASTAL TROUGH ADVANCING N TONIGHT WITH THE
REGION LOSING THE SFC WEDGE OVERNIGHT. MODEL TRENDS LOOK PRETTY
GOOD...BUT MAY BE A BIT FAST ON SFC VEERING PATTERN. POPS WILL
BE ON THE WANE TONIGHT AS THE WARM SECTOR ADVANCES. TEMPERATURES
COULD RISE OVERNIGHT MANY AREAS AFTER MIDNIGHT. WE RAISED MIN
TEMPS MANY AREAS CLOSER TO THE COAST AND SRN ZONES IN GEORGIA.
FRI IS A DIFFERENT ANIMAL FROM TODAY...TIGHT LOW LEVEL PRES
GRADIENT WITH A SSW FLOW AND DEEPER MIXING. WE SHOULD BECOME
PARTLY CLOUDY MOST AREAS AND SUNSHINE WILL QUICKLY WARM TEMPS
INTO THE 80S ALONG WITH BREEZY TO WINDY CONDITIONS E OF I-95
IN SOUTH CAROLINA. MANY AREAS COULD REMAIN DRY FRI...BUT THERE
IS FORECAST TO BE A WEAK LEE-SIDE SFC TROF AND THE SEA BREEZE
MOVING INTO THIS FEATURE MAY SPARK A FEW TSTMS TO THE W OF
I-95 MID TO LATE AFTN. FORECAST CONVERGENCE AND INSTABILITY
PROGS SUGGEST ISOLATED STRONG TSTMS POSSIBLE OVER AREAS LIKE
FAR INLAND COLLETON...DORECHESTER...AND BERKELEY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A MILD SLY FLOW WILL BE IN PLACE FRI NIGHT AND A FEW SHOWERS ARE
POSSIBLE. RAIN CHANCES INCREASE SIGNIFICANTLY SAT...MAINLY FROM W
TO E...AS A COLD FRONT APPROACHES FROM THE W AND THE AREA GETS
INTO THE RIGHT REAR QUADRANT OF A 130+ KT H25 JET. WITH THE FRONT
EXPECTED TO BE A BIT SLOWER THAN PREVIOUSLY THOUGHT...ALLOWING FOR
A BIT MORE INSTABILITY...WILL HAVE TO KEEP AN EYE OUT FOR THE
POTENTIAL FOR A FEW STRONG TO POSSIBLY SEVERE STORMS SAT AFTN/EVE.
SLOW CLEARING EXPECTED SAT NIGHT AS HIGH PRES TRIES TO BUILD IN N
OF THE AREA. HOWEVER... NUMERICAL GUIDANCE IS SUGGESTING AT LEAST
ONE AREA OF LOW WILL DEVELOP ON THE FRONT S OF THE AREA THROUGH
MID WEEK...POSSIBLY TRACKING CLOSE ENOUGH TO KEEP RAIN AT LEAST
ALONG THE COAST.
TEMPS WILL START THE PERIOD ABOVE NORMAL AHEAD OF THE FRONT...THEN
RETURN TO MORE NORMAL LEVELS THROUGH THE REMAINDER OF THE PERIOD.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
IFR/MVFR CEILINGS WILL PERSIST TODAY...WITH THE MOST FREQUENT
SHOWERS AT KCHS. ISOLATED THUNDERSTORMS COULD DEVELOP OVER OR
CLOSE TO BOTH TAF SITES TODAY. WILL ASSESS THE POTENTIAL FOR
IFR OR LOWER CONDITIONS IN FOG AND STRATUS TONIGHT.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS/FOG POSSIBLE EARLY
FRI...THEN VFR CONDITIONS DEVELOPING FRI. MVFR OR LOWER CONDITIONS
POSSIBLE AGAIN SAT AND SAT NIGHT. VFR DEVELOPING SUN AND
CONTINUING MON.
&&
.MARINE...
THURSDAY MORNING PILOT BOAT REPORTS AND FIXED PLATFORM
OBSERVATIONS SUGGEST THAT ONGOING FORECASTS REMAIN ON TRACK...AND
ONGOING SCAS REMAIN IN EFFECT AND UNALTERED. THE TIGHT GRADIENT
BETWEEN THE WEDGE OF HIGH PRESSURE OVER LAND AND THE FRONTAL
TROUGH S/E OF THE REGION WILL MAINTAIN NE WINDS 20-30 KNOTS...WITH
SEAS AS HIGH AS 6-8 FT...INTO THIS AFTERNOON...BEFORE CONDITIONS
TEMPORARILY IMPROVE LATER TONIGHT INTO TONIGHT.
FRIDAY NIGHT THROUGH MONDAY...STRONG SLY FLOW WILL BE IN PLACE FRI
NIGHT AHEAD OF AN APPROACHING COLD FRONT...WHICH IS EXPECTED TO MOVE
THROUGH THE MARINE AREA SAT NIGHT. WILL LIKELY SEE SMALL CRAFT
ADVISORY /SCA/ CONDS IN CHS HARBOR SAT...AT LEAST FOR GUSTS TO 20
KT. ELSEWHERE...SCA CONDS MAY BE EXPERIENCED ACROSS THE SC WATERS
FRI NIGHT DUE TO A COMBINATION OF WINDS AND SEAS...WHICH COULD
LINGER INTO SAT...ESPECIALLY N OF EDISTO BEACH. HIGH PRES BUILDS IN
FROM THE N SUN BUT ALL WATERS SHOULD SEE CONDS BELOW SCA LEVELS BY
THEN. THE OUTER GA WATERS MAY GET BACK INTO SCA CONDS MON FOR
SEAS...WHICH WILL BE BUILDING SLIGHTLY ON E/NE FLOW.
RIP CURRENTS...MODERATE RISK OF RIP CURRENTS ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA BEACHES ON TODAY DUE TO MODERATE
TO STRONG ONSHORE FLOW AND CONTINUED SWELLS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR AMZ330-
352-354.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT SATURDAY FOR AMZ374.
&&Hazardous weather outlook, Apr 3, 3:20 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
420 AM EDT THU APR 3 2008
AMZ330-350-352-354-374-040900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
420 AM EDT THU APR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE REGION SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GAZ117-119-139-141-SCZ048>051-040900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
420 AM EDT THU APR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINFALL...SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL PRODUCE POCKETS OF VERY HEAVY RAIN TODAY.
LOCALIZED AMOUNTS BETWEEN 1 AND 3 INCHES COULD RESULT IN
MINOR TEMPORARY FLOODING OF LOW LYING AREAS AND ROADWAYS.
RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS FOR ALL
BEACHES TODAY DUE TO MODERATE SWELLS AND STRONG ONSHORE FLOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE REGION SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-040900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
420 AM EDT THU APR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINFALL...SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL PRODUCE POCKETS OF VERY HEAVY RAIN TODAY.
LOCALIZED AMOUNTS BETWEEN 1 AND 3 INCHES COULD RESULT IN
MINOR TEMPORARY FLOODING OF LOW LYING AREAS AND ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE REGION SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Evans
- When
- April 3, 10:00 AM EST
- Where
- Evans County, 1.36 mi ESE of Claxton to 0.64 mi SE of Claxton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.160, -81.900
The Evans County Sheriffs office reported major flooding in and around Claxton, Georgia. Flooding was reported on Highway 301, Highway 280, and Highway 292. Several motorists were stranded in their vehicles and a few residents along Lights Drive were stranded in their homes. Additionally a few ponds in the area had overflown their banks, further exacerbating the flooding problems. All officers from the Evans County Sheriffs office were dispatched to block the flooded intersections in and around Claxton, Georgia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 3 to 4, 20083 injured · $86 million · EF2 · 51 events
- Tornado and Flash Flooding in Kentucky, April 3 to 6, 20081 death · $490,000 · EF1 · 25 events
- Flash Flooding and Hail in Tennessee, April 3 to 4, 20081 death · $70,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 15, 2008$1.8 million · 50 kt wind · 39 events
- Hail and Damaging Winds in Texas, April 3 to 4, 2008$471,000 · 4.25 in hail · 36 events
- Flooding in Arkansas, April 3 to 25, 2008$525,000 · 3 events
- Flash Flood and Hail in Arkansas, April 3 to 4, 2008$178,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Missouri, April 3 to 4, 20081 injured · $90,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, April 3, 2008$53,000 · 1.75 in hail · 17 events
- Flash Flood and Hail in Missouri, April 3 to 4, 2008$51,000 · 52 kt wind · 4 events
- Hail in Texas, April 3 to 4, 20081.75 in hail · 23 events
- Flash Flood and Debris Flow in Puerto Rico, April 3, 2008$20,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92960.